Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Amarillo, TX

May 16, 2018Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2018, 6:05 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 6:05 PM CDT (23:05 UTC)
Expired
May 16, 2018, 6:42 PM CDT
In force
37 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 171 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:05 PM CDTHAIL 1.251 E Felt, OKSPOTTER NETWORK REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WUUS54 KAMA 162305
SVRAMA
OKC025-TXC111-170015-
/O.NEW.KAMA.SV.W.0047.180516T2305Z-180517T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
605 PM CDT WED MAY 16 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cimarron County in the Panhandle of Oklahoma...
  North central Dallam County in the Panhandle of Texas...

* Until 715 PM CDT

* At 605 PM CDT, a severe thunderstorm was located over Felt, or 17
  miles southwest of Boise City, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 10288 3667 10273 3655 10233 3631 10273
TIME...MOT...LOC 2305Z 316DEG 7KT 3658 10276 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
757 
WWUS54 KAMA 162314
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
614 PM CDT WED MAY 16 2018

OKC025-TXC111-170015-
/O.CON.KAMA.SV.W.0047.000000T0000Z-180517T0015Z/
Cimarron OK-Dallam TX-
614 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN CIMARRON AND NORTH CENTRAL DALLAM COUNTIES...

At 613 PM CDT, a severe thunderstorm was located over Felt, or 16
miles southwest of Boise City, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters reported half dollar size hail 
         near Felt at 6:05 PM CDT. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 10285 3665 10273 3655 10233 3631 10273
TIME...MOT...LOC 2313Z 311DEG 6KT 3658 10275 

HAIL...1.25IN
WIND...60MPH
 
$$

Ward
346 
WWUS54 KAMA 162342
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
642 PM CDT WED MAY 16 2018

OKC025-TXC111-162351-
/O.CAN.KAMA.SV.W.0047.000000T0000Z-180517T0015Z/
Cimarron OK-Dallam TX-
642 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CIMARRON AND
NORTH CENTRAL DALLAM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3659 10285 3665 10273 3655 10233 3631 10273
TIME...MOT...LOC 2341Z 316DEG 7KT 3654 10270 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:34 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 16, 4:34 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
434 PM CDT Wed May 16 2018

.DISCUSSION...
Split flow pattern continues to dominate with main jet streak
situated across Canada with cutoff low moving across northern CA.
Broad cyclonic flow encompasses the desert southwest with a weak
but persistent ridge axis over the Rockies.

This afternoon, the Panhandles flow aloft is northwesterly with
ridge axis just upstream of the area. A subtle shortwave can be
seen in the water vapor imagery over southwest Nebraska, with a
weak trough extending south into the northwestern Panhandles. This
feature will help keep heights near neutral this afternoon and
help offset the subsidence that is increasing from approaching
ridge. At the surface, an outflow boundary moved west across the
area this morning but has almost mixed out this afternoon with
very little CIN based on latest mesoanalysis. MLCAPE of 1500-2000
J/kg is also present with dewpoints in the 50s across the western
zones to near 60 in the central and eastern zones. A storm or two
is trying to push off the higher elevations of the Raton Mesa at
this time. Shear looks fairly marginal today mainly due to the
lack of decent mid-level flow. However, directional shear is
noted with veering throughout the vertical column (south winds
near the surface to northwest flow at 500mb). Thus, a strong storm
can't be ruled out this afternoon mainly before day time heating
is lost. The threat may be limited by anvil layer winds moving
over the inflow regions of storms given the northwest flow aloft
and slow storm motion.

Conditions look more favorable Thursday as the dryline sharpens
and the upper low in the western CONUS starts pushing east. Flow
aloft will transition from northwesterly to southwesterly with
stronger mid-level flow over spreading the Panhandles by Thursday
evening. A lee surface low should develop in the Raton Mesa of
southeast CO which will increase low level convergence along the
dryline. Meanwhile, a more pronounced shortwave develops in the
wake of the ridge, helping to provide some upper dynamic support
by mid to late afternoon. Models agree fairly well that the
dryline will be around or even west of the Amarillo to Guymon line
by the time convection initiates, with little CIN to prevent
initiation. Model sounding just along and west of the dryline
exhibit more inverted-V type profiles (LCLs around 2000m) but
moistures increases east of the dryline helping to reduce LCLs
perhaps as low as 1200m. SBCAPE just east of the dryline looks
very impressive with upwards of 4000 J/kg advertised on GFS/NAM
deterministic models given dew point values in the low 60s. Shear
looks better than today, with increased low level flow that is
maximized around sunset with the low level jet. Mostly speed shear
exist above 500mb. Overall, conditions should support severe
thunderstorms with very large hail perhaps as large as baseballs
and strong winds, this is especially true with any discrete
supercell. Low level SRH does increase towards the evening, so an
isolated tornado can't be ruled out where storms encounter better
moisture east of the dryline as the low level jet strengthens.

The upper low continues it track east on Friday then begins to
stall as an open wave over the Rocky Mountains. The dryline pushes
further east with a stronger cap being suggested in the guidance.
Storm initiation looks less likely, but did include slight pops
for the eastern Panhandles. Any storm would again have plenty of
instability and modest shear to work with, so an isolated severe
storm is possible. A cold front is progged to move through the
area Saturday. Model to model consistency is reasonable based on
the 12z runs today, which suggest the front will move through most
of the area by Saturday evening. That being said, being that the
synoptic push for this is limited to a developing shortwave over
the central Plains, not completely convinced that this front
won't stall in the area providing forcing for additional storms
over the weekend.

Ward

&&

.FIRE WEATHER...
Elevated fire weather conditions are possible west of the dryline
Thursday for the far western Panhandles. Thunderstorm developing
along the dryline may initially be high-based and produce low
precip, thus dry lightning can't be ruled out in the western
Panhandles. Elevated to critical conditions are possible Friday
afternoon for the far western Panhandles with drier conditions and
breezy southwest winds. Haines index of 5 to 6 can be expected
both days.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  88  62  93  58 /  20  50  50  10  10
Beaver OK                  63  88  67  93  62 /  20  60  60  20  20
Boise City OK              58  90  59  90  56 /  10  20  10  10  10
Borger TX                  63  89  64  94  61 /  20  50  50  20  10
Boys Ranch TX              61  92  63  94  56 /  20  30  30  10  10
Canyon TX                  60  90  62  93  57 /  20  40  40  10  10
Clarendon TX               63  87  63  92  62 /  20  50  50  20  10
Dalhart TX                 57  90  60  91  55 /  20  20  20  10  10
Guymon OK                  61  89  63  93  59 /  20  50  50  10  10
Hereford TX                59  91  62  93  57 /  20  30  30  10  10
Lipscomb TX                64  87  66  92  64 /  20  50  50  20  20
Pampa TX                   62  85  63  91  60 /  20  60  60  20  10
Shamrock TX                64  87  66  92  64 /  10  40  50  20  20
Wellington TX              65  89  67  94  66 /  10  40  50  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/7
Hazardous weather outlook, May 16, 4:43 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
443 PM CDT Wed May 16 2018

OKZ001>003-TXZ001>020-317-170945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
443 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening across portions
of the Oklahoma and Texas Panhandles. Any storms that develop
could become strong to marginally severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday through Tuesday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe,
especially Thursday afternoon and evening.

Elevated fire weather condition are possible Thursday afternoon
across the far western Texas and Oklahoma Panhandles. Elevated to
critical conditions are possible in the western Panhandles Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

In the hours before

Local storm report, May 16, 1:54 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
154 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     HAIL             3 SW MIAMI              35.66N 100.67W
05/15/2018  E2.00 INCH       ROBERTS            TX   LAW ENFORCEMENT

            LATE REPORT FROM COUNTY SHERIFF OF HAIL DAMAGED
            VEHICLES DUE TO HAIL THE SIZE OF HEN EGGS. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER AMA1800052

BIEDA
Special weather statement, May 16, 4:57 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT WED MAY 16 2018

TXZ004-005-162230-
Ochiltree TX-Lipscomb TX-
457 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIPSCOMB AND EAST
CENTRAL OCHILTREE COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Wolf Creek Park, or 14 miles west of Lipscomb, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3627 10073 3637 10064 3626 10032 3606 10055
TIME...MOT...LOC 2157Z 300DEG 13KT 3623 10053

TLH
Local storm report, May 16, 5:03 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             WHEELESS                36.72N 102.90W
05/16/2018  E1.00 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800053

JC
Local storm report, May 16, 5:19 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             1 E WHEELESS            36.72N 102.88W
05/16/2018  E1.00 INCH       CIMARRON           OK   PUBLIC

            MPING REPORT

&&

EVENT NUMBER AMA1800054

WARD
Special weather statement, May 16, 5:31 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
531 PM CDT WED MAY 16 2018

TXZ009-162300-
Roberts TX-
531 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROBERTS COUNTY UNTIL
600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Codman, or 10 miles west of Miami, moving east at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Miami, Codman and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10054 3562 10071 3566 10088 3584 10088
      3589 10054
TIME...MOT...LOC 2231Z 277DEG 14KT 3574 10081

Ward
Special weather statement, May 16, 5:43 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
543 PM CDT WED MAY 16 2018

OKZ001-TXZ001-162330-
Cimarron OK-Dallam TX-
543 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND NORTH
CENTRAL DALLAM COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Felt, or 17 miles southwest of Boise City, moving southeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3662 10288 3669 10276 3646 10232 3638 10274
TIME...MOT...LOC 2243Z 315DEG 9KT 3660 10277

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:04 PM CDTSpecial Weather StatementAMAOldham26 min
May 15, 7:12 PM CDTSevere Thunderstorm WarningAMADeaf Smith63 min
May 15, 7:26 PM CDTSevere Thunderstorm WarningAMADeaf Smith31 min
May 15, 8:03 PM CDTSpecial Weather StatementAMASherman27 min
May 15, 8:17 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman58 min
May 15, 8:47 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Sherman58 min
May 15, 9:01 PM CDTSpecial Weather StatementAMADonley29 min
May 15, 9:26 PM CDTSpecial Weather StatementAMADonley34 min
May 15, 9:35 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree, Roberts, Sherman55 min
May 15, 9:57 PM CDTSpecial Weather StatementAMACollingsworth63 min
May 15, 10:08 PM CDTSevere Thunderstorm WarningAMAHutchinson, Roberts55 min
May 15, 10:13 PM CDTSpecial Weather StatementAMAHansford32 min
May 15, 10:29 PM CDTSpecial Weather StatementAMAOchiltree31 min
May 15, 10:33 PM CDTSpecial Weather StatementAMAHutchinson27 min
May 15, 10:54 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts66 min
May 15, 11:26 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler64 min
May 15, 11:49 PM CDTSpecial Weather StatementAMAHemphill56 min
May 16, 12:07 AM CDTSpecial Weather StatementAMAGray53 min
May 16, 12:25 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler35 min
May 16, 7:47 AM CDTSpecial Weather StatementAMADonley28 min
May 16, 8:55 AM CDTSpecial Weather StatementAMADonley35 min
May 16, 4:57 PM CDTSpecial Weather StatementAMALipscomb33 min
May 16, 5:29 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree46 min
May 16, 5:31 PM CDTSpecial Weather StatementAMARoberts29 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler51 min
May 16, 6:14 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb61 min
May 16, 6:40 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler65 min
May 16, 6:55 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb27 min
May 15, 7:41 PM CDTSpecial Weather StatementAMACimarron34 min
May 15, 9:28 PM CDTSpecial Weather StatementAMATexas32 min
May 16, 4:51 PM CDTSevere Thunderstorm WarningAMACimarron54 min
May 16, 5:43 PM CDTSpecial Weather StatementAMACimarron47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.